Illinois, 2011

Winter Weather in Illinois, January 17, 2011

January 17, 2011 · NWS DVN · 11 events in 11 counties and zones

Surface low pressure moved east from near Omaha, Nebraska as a warm front lifted north out of Missouri on January 17, 2011. This produced light snow, at times briefly heavy, across northeast Iowa and northwest Illinois.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Surface low pressure moved east from near Omaha, Nebraska as a warm front lifted north out of Missouri on January 17, 2011. This produced light snow, at times briefly heavy, across northeast Iowa and northwest Illinois. This area was roughly along and north of Highway 30. Snowfall amounts were in the 3 to nearly 6 inch range. The highest amount reported was near Elizabeth, Illinois in Jo Daviess county with nearly 6 inches. South winds gusting to around 35 mph produced considerable drifting. Elsewhere, warmer air aloft, combined with surface temperatures near or below freezing resulted in periods of light freezing rain and sleet. This was especially true in portions of eastern Iowa, western Illinois and extreme northeast Missouri. While ice and sleet accumulations were a tenth of an inch or less, a light glazing on some roadways caused a few vehicles to slide into ditches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 16, 3:39 PM CST, 10 hours 51 minutes earlier.

Area forecast discussion, Jan 16, 3:39 PM CST, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CST SUN JAN 16 2011

.SYNOPSIS...
SURFACE RIDGE FROM OVERNIGHT HAS NOW SHIFTED WELL EAST OF THE
AREA...WITH INCREASING SOUTHERLY FLOW AND WARMING TEMPERATURES.  OUT
WEST OVER THE NORTHERN ROCKIES OUR NEXT WEATHER MAKER IS
BREWING...WITH A SURFACE LOW OVER NORTHERN MONTANA AND SNOW ALREADY
ONGOING OVER NORTH DAKOTA  AND PARTS OF MONTANA.  THIS SYSTEM IS
BEING GENERATED ALONG A VERY STRONG 850MB TEMPERATURE GRADIENT. IT
IS DRAPED FROM SRN ALBERTA AND MANITOBA...SOUTHEAST INTO A LITTLE OF
MONTANA AND INTO THE DAKOTAS BEFORE TURNING MORE EASTERLY ALONG THE
IOWA AND MISSOURI BORDER.    ..LE..

&&

.SHORT TERM...TONIGHT AND MONDAY...
MOST OF THE FOCUS OF THIS PERIOD IS ON LATE TONIGHT AND MONDAY AS
THE SURFACE LOW COMES OUT OF THE ROCKIES OVER MONTANA...AND THEN
DROPPING SOUTHEAST TO CROSS THE MISSISSIPPI OVER THE NORTHERN
PORTIONS OF THE CWA BY MONDAY EVENING.  LOTS OF PRECIPITATION TYPE
CONCERNS WITH THIS SYSTEM...ALONG WITH SOME MODEL UNCERTAINTY TO
CLOUD THINGS UP.  THE NAM AND ECMWF ARE WARMER MODELS THIS MORNING
THAN THE GFS OR CANADIAN GEM...AND GIVEN THE BETTER PERFORMANCE AND
CONSISTENCE OF THE NAM AND ECMWF COMBINED...HAVE USED THEM FOR THE
MOST PART TODAY.  THIS WARMER SOLUTION BRINGS ENOUGH WARMER
TEMPERATURES ALOFT THAT FREEZING RAIN AND SLEET ARE A FORECAST
CONCERN WELL UP INTO THE INTERSTATE 80 CORRIDOR...AND TURNING THE
SOUTHEASTERN FOURTH TO THIRD OF COUNTIES TO ALL RAIN FOR THE
AFTERNOON HOURS...DEPENDING ON HOW SURFACE TEMPERATURES BEHAVE WITH
THE SNOW STILL ON THE GROUND.  ALONG THE HIGHWAY 20 CORRIDOR
TEMPERATURES SHOULD STAY COLD ENOUGH FOR ALL SNOW...BUT THE WARMER
TEMPERATURES ALOFT ARE GOING TO EAT INTO THE SNOWFALL AMOUNT
TOTALS.  COBB TECHNIQUE SHOWS A GOOD SHOT OF SNOW ACROSS THE FAR
NORTH...WITH A SWATH OF 3 TO 4 INCHES QUITE LIKELY...WITH HIGHER
AMOUNTS POSSIBLE.  HOWEVER...ITS GOING TO BE ONE OF THOSE DAYS WHERE
THE SNOW COMPACTS ON THE GROUND QUICKLY AS IT WILL HAVE A VERY HIGH
SNOW WATER EQUIVALENT RATIO.  COLDER GFS SHOWS EVEN MORE SNOW...BUT
THAT IS WITH THE COLDER TEMPERATURES WHICH SEEM UNLIKELY AT THIS
TIME.  GIVEN THESE AMOUNTS...HAVE DECIDED TO ISSUE A WINTER WEATHER
ADVISORY FOR THE HIGHWAY 20 CORRIDOR...MAINLY FOR THE 3-4 INCH SNOW
AMOUNTS...STARTING MIDNIGHT TONIGHT AND CONTINUING TO 9 PM MONDAY
EVENING. HOPEFULLY OVERNIGHT MODELS WILL STABILIZE ENOUGH TO MAKE A
BETTER DECISION ABOUT POSSIBLY EXPANDING THAT ADVISORY SOUTH TO
COVER THE POTENTIAL FREEZING RAIN AND SLEET ISSUES.  SURFACE
TEMPERATURE TRENDS IN THE NEXT SEVERAL HOURS ARE GOING TO BE A
SIGNIFICANT FACTOR IN THIS DECISION.  FOR NOW HAVE TEMPERATURES
DROPPING OFF FOR A SHORT WHILE THIS EVENING BEFORE BEGINNING A TREND
OF TEMPERATURES SLOWLY RISING ALL THROUGH TONIGHT AND MOST OF
MONDAY...WITH A MIN T THIS EVENING...AND A MAX T TOMORROW LATE
AFTERNOON.  IF WE DO NOT DROP OFF THIS EVENING...WE WILL GET WARMER
TOMORROW.   BACK TO TONIGHT...WE ARE ALREADY CLOUDY IN MOST
LOCATIONS...AND DO NOT EXPECT THIS TO CHANGE IN THE NEXT 24 HRS.
LIGHT SOUTH WINDS THIS EVENING TO PICK UP INTO THE 10-20MPH RANGE
TOMORROW...FOR A RATHER CHILLY AND MISERABLE DAY WITH THE MIXED
PRECIP TYPES AROUND.    ..LE..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...

MONDAY NIGHT INTO TUESDAY...THERMODYNAMICALLY CHALLENGING FCST
CONTINUES INTO MON EVENING. TAKING A BLEND OF THE GFS AND 12Z ECMWF
AND EXTRAPOLATING SOME PROGRESSION IN BOTH FORCING AND PRE-SYSTEM
THERMAL PROFILES...WILL WALK OUT ADDITIONAL LIGHT SNOW
ACCUMULATIONS OF A HALF INCH OR SO NORTHEAST OF A LINE FROM GALENA
TO MORRISON IN NORTHWEST IL FROM 00Z-03Z. WARM SFC TEMPS ALONG AND
SOUTH OF I80 SUPPORT A MIX OF REGULAR LIGHT RAIN AND WET SNOW...OR
EVEN ALL LIGHT RAIN AND DRIZZLE ALONG AND SOUTH OF A FAIRFIELD IA...
TO PRINCETON IL LINE THROUGH 03Z OR 04Z. FREEZING DRIZZLE POSSIBLE
WEST OF THE MS RVR AND ALONG AND NORTH OF I80 WITH TOP-DOWN DRYING
WRAPPING INTO THOSE AREAS. AHEAD OF THE FROPA WHERE PRECIP LETS UP
OR GOES TO DRIZZLE...COULD BE AREAS OF DENSE FOG MON EVENING BUT
WITH SO MANY OTHER DETAILS WILL LEAVE OUT FOG MENTION FOR NOW. TEMPS
MAY HOLD AT OR JUST ABOVE FREEZING ACRS THE SOUTHEAST THIRD OF THE
CWA THROUGH 1 AM BEFORE FROPA AND IN-WRAPPING LLVL COLD CONVEYOR
STARTS TO MAKE HEADWAY ACRS THE CWA IN FROM THE NORTHWEST. DEPENDING
ON WETNESS OF THE SNOW OR IF ENCASED BY A LAYER OF FREEZING DRIZZLE
OR LIGHT FREEZING RAIN...SOME DRIFTING AND BLOWING SNOW ISSUES
POSSIBLE IN WEST HALF OF THE ADVISORY AREA AFTER 11 PM CST. TOP-DOWN
DRYING CONTINUES AFTER 06Z AND DEPENDING ON SFC TEMPS...DRIZZLE OR
FREEZING DRIZZLE MAY BE THE PROMINENT PRECIP LATE MON NIGHT. IN
ONGOING LLVL CAA...TUE HIGHS MAY OCCUR FROM 12Z-15Z BEFORE STEADY TO
SLOW FALL TREND CONTINUES THROUGH THE AFTERNOON. WILL GO NON-TYPICAL
TEMP CURVES THROUGH THE PERIOD. LINGERING CYCLONIC FLOW MAY WRING OUT
A FEW FLURRIES ON TUE EAST OF THE MS RVR...BUT DEEP ENOUGH MOISTURE
EVEN FOR THAT PHENOMENA MAY BE QUESTIONABLE. VERY LARGE SPREAD IN
GUIDANCE LOWS TUE NIGHT INTO WED MORNING OF OVER 15 DEGREES F IN
SOME INSTANCES...BUT WITH SOME CLEAR OUT AND TAKING INTO ACCOUNT THE
ONGOING POST SYSTEM CAA...MAY LEAN TOWARD/BUT NOT GO AS COLD/ THE
COOLER MAV VALUES ESPECIALLY ACRS THE WEST. ONGOING NORTHWEST WINDS
OF 10-15 KTS WILL STILL MAKE FOR SOME WIND CHILL VALUES NEARING
ADVISORY CRITERIA LAT TUE NIGHT.

WEDNESDAY INTO THURSDAY...PREFER THE MORE CONSISTENT ECMWF IN
SHUNTING THE NEXT MID WEEK SNOW EVENT SOUTHWESTWARD ALONG TIGHTER
LLVL BAROCLINICITY PATTERN...AS A DIGGING L/W TROF OVER THE PLAINS
TRIES TO PHASE WITH NORTHERN GRT BSN TROFFINESS. THE EURO WOULD
JUST SKIRT SOME LIGHT SNOW ACCUMULATIONS UNDER A HALF INCH ACRS THE
SOUTHERN QUARTER OF THE DVN FCST AREA LATE WED AND ESPECIALLY WED
NIGHT. THIS IN CONTRAST TO THE 12Z GFS WHICH HAS JUMPED FURTHER
NORTH AND STRONGER WITH AN INVERTED TROF COMPLEX AS WELL AS AN
AGGRESSIVE MOISTURE FEED. THE 12Z GFS NOW WOULD SUGGEST A HIGH END
ADVISORY OF 3-6 INCHES OF SNOW ACCUM FROM LATE WED AFTERNOON AND INTO
THU MORNING ACRS THE SOUTHERN 2/3S OF THE CWA. WILL IGNORE THIS
SOLUTION FOR NOW. THE 12Z RUN MEDIUM RANGE SOLUTIONS AND ESPECIALLY
THE ECMWF CONTINUE TO BACK OFF AND PARTIALLY BLOCK THE ARCTIC AIRMASS
INVASION THURSDAY INTO FRIDAY. BROAD AND ALMOST SPLIT NORTHWEST FLOW
PATTERN KEEPS LLVL COLD DOME ACRS THE NORTHERN GRT LKS AND INTO
CANADA THROUGH THE END OF THE WEEK. ALTHOUGH THE MODELS LOOK
TO BE HAVING SOME TROUBLE IN THIS AREA...STILL HAVE TO TAKE IN THE
TRENDS AND LONGER RANGE SIGNALS. THUS WILL TREND UP THU HIGHS AND THU
NIGHT LOWS SOME. BUT EVEN SO...SUB-ZERO READINGS STILL LIKELY IN
PORTIONS OF THE CWA BY FRI MORNING. WITH A WEAKER RIDGE ALMOST IN
PLACE...THE MODELS HAVE BACKED OFF WIND SPEEDS AS WELL AND IT NOW
APPEARS SOME OF THE AREA WILL BE MORE AT RISK OF WIND CHILL ADVISORY
VALUES...AS OPPOSED TO THE -30F OR COLDER WIND CHILL WARNING
LEVELS. DO NOT WANT TO MAKE TOO MUCH OF AN ADJUSTMENT WARMER FOR NOW
AND AWAIT FURTHER MODEL RUNS.

FRIDAY THROUGH NEXT SUNDAY...WITH THE COLDER AIR BOTTLED UP FURTHER
TO THE NORTH BY THE LATEST ENSEMBLES...ONGOING NORTHWEST FLOW MAY
OPEN THE AREA UP TO CLIPPERS AND UNDULATING PRE AND POST-SYSTEM TEMP
TRENDS THROUGH THE WEEKEND. FOR NOW WILL TRY AND TARGET A CLIPPER
WINDOW ON SAT WITH SLIGHT CHC POPS FOR LIGHT SNOW...BUT THIS VERY
MUCH SUBJECT TO CHANGE AT THIS POINT IN THE GAME.    ..12..

&&

.AVIATION...
CURRENT VFR CONDITIONS TO CONTINUE THROUGH 06Z TONIGHT...WITH SLOWLY
LOWERING CLOUD BASES AND INCREASING SOUTH WINDS TO 10 TO 15 KTS.
AFTER 06Z SNOW TO MOVE IN FROM WEST WITH ALL SITES IN -SN AND
DROPPING INTO MVFR BY 10Z AT ALL SITES.  THE MVFR CONDITIONS SHOULD
CONTINUE UNTIL AT LEAST 00Z MONDAY EVENING. LOCATIONS MOST AT RISK
FOR MIXED PRECIP TYPES AND ICING ARE KMLI AND KBRL...WITH ALL SNOW
AT KCID AND KDBQ.  KBRL MAY GO ALL RAIN 18Z TO 00Z.  WINDS TO BLOW
SOUTH DURING THE DAY 15 TO 20 KTS WITH HIGHER GUSTS.    ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CST MONDAY
     FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

IL...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM CST MONDAY
     FOR CARROLL-JO DAVIESS-STEPHENSON.

MO...NONE.
&&

LE/12
Hazardous weather outlook, Jan 16, 3:59 PM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 PM CST SUN JAN 16 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
359 PM CST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL SPREAD INTO EASTERN IOWA AND NORTHEAST MISSOURI
ESPECIALLY AFTER MIDNIGHT. ACCUMULATIONS SHOULD BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR AREAS ALONG AND NORTH OF HIGHWAY 30...SNOW WILL CONTINUE THROUGH
MONDAY AFTERNOON...SLOWLY ENDING FROM WEST TO EAST DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. TOTAL SNOW ACCUMULATIONS SHOULD
RANGE FROM 2 TO 4 INCHES. ALONG THE INTERSTATE 80 CORRIDOR...THE SNOW
WILL MIX WITH AND CHANGE OVER TO SLEET AND FREEZING RAIN DURING
THE DAY ON MONDAY...BEFORE CHANGING BACK TO SNOW BEFORE THE
PRECIPITATION ENDS MONDAY EVENING. SNOW AMOUNTS SHOULD BE 1 TO 3 INCHES.
ALONG HIGHWAY 34 THE PRECIPITATION SHOULD BEGIN AS A WINTRY
MIX...BEFORE BECOMING ALL RAIN DURING THE DAY...AND THEN MIXING
BACK TO SNOW BEFORE ENDING MONDAY EVENING. LITTLE TO NO SNOW
ACCUMULATIONS ARE EXPECTED. THE PRECIPITATION WILL END MONDAY
EVENING...BUT IN ITS WAKE...THERE MAY BE SOME PATCHY FREEZING
DRIZZLE FOR SEVERAL HOURS OVERNIGHT.

MUCH OF THE WEEK AHEAD WILL SEE VERY COLD TEMPERATURES. THERE IS
THE POTENTIAL FOR BITTER WIND CHILL VALUES LATE THURSDAY NIGHT AND
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...REPORTS OF
SNOW AMOUNTS OF AN INCH OR MORE WOULD BE APPRECIATED TONIGHT AND
MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Carroll

When
January 17, 2:30 AM CST to 8:15 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A trained spotter measured 5.0 inches of snow at Thomson.

Winter Weather, Jo Daviess

When
January 17, 2:30 AM CST to 8:30 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

A trained spotter measured 5.9 inches of snow 5 miles south of Elizabeth, with 5.0 inches of snow measured at Stockton.

Winter Weather, Mercer

When
January 17, 3:00 AM CST to 12:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
January 17, 3:00 AM CST to 6:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A trained spotter measured 4.8 inches of snow 1 mile northwest of Morrison.

Winter Weather, Rock Island

When
January 17, 3:20 AM CST to 12:20 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
January 17, 3:30 AM CST to 12:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
January 17, 3:45 AM CST to 9:30 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A trained spotter measured 5.4 inches of snow at Freeport.

Winter Weather, Hancock

When
January 17, 4:00 AM CST to 12:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 17, 4:00 AM CST to 12:30 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
January 17, 4:00 AM CST to 11:30 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
January 17, 5:00 AM CST to 11:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278779, 278783, 278785, 278790, 278787, 278782, 278788, 278780, 278781, 278784, 278789.